How is heroin toxicity treated?

Updated: Dec 16, 2018
  • Author: Rania Habal, MD; Chief Editor: Jeter (Jay) Pritchard Taylor, III, MD  more...
  • Print
Answer

The direct effects of heroin on the central nervous system (CNS) are quickly reversible with naloxone. Naloxone may be given intravenously, intramuscularly, subcutaneously, or via endotracheal tube; the newer intranasal formulation has proved especially convenient for first responders and laypersons. [26]

A response to naloxone should be expected within 5 minutes. The effects from naloxone generally last 20-40 minutes. Resedation occurs when large doses of heroin are used, when continuous absorption from a ruptured transport bag occurs, or in the presence of a long-acting narcotic agent. The absence of a response to a standard dose of naloxone should prompt a search for another cause of the clinical presentation, such as hypoglycemia. Alternatively, opioid-induced respiratory depression from fentanyl and acetyl fentanyl may require larger doses of naloxone, because of the higher potency of these drugs compared with heroin. [27] Respiratory support should be instituted early, when necessary.

Gastric lavage in the setting of oral heroin overdose is generally not recommended because it has no documented value. Furthermore, gastric lavage is contraindicated in body packers and body stuffers because the procedure may rupture a package.

Activated charcoal is becoming increasingly controversial because of the risk of aspiration and charcoal pneumonitis. It may be indicated for orally ingested narcotics with large enterohepatic circulation (eg, propoxyphene, diphenoxylate) but is of no value in pure heroin overdose.

Body packers and body stuffers also generally require whole-bowel irrigation, except in the presence of intestinal obstruction or perforation. Whole-bowel irrigation may be accomplished with an oral polyethylene glycol (GoLYTELY) solution at a rate of 2 L/h until stools are watery and clear.

Admission to the hospital is rarely necessary and generally limited to complications of heroin overdose and intravenous drug use (eg, endocarditis, epidural abscess, cellulitis). Admission to the intensive care unit is also rarely required and is indicated for patients who require respiratory support and those with life-threatening arrhythmias, shock, and recurrent convulsions, as well as those who require continuous naloxone infusions (rebound coma, respiratory depression).


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!